Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 7, 2019, 2:31 PM MST for Santa Cruz County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2019, 2:31 PM MST (21:31 UTC)
- Expired
- Sep 7, 2019, 4:30 PM MST
- In force
- 119 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949 WGUS55 KTWC 072131 FFWTWC AZC023-072330- /O.NEW.KTWC.FF.W.0031.190907T2131Z-190907T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 231 PM MST Sat Sep 7 2019 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Southwestern Santa Cruz County in southeastern Arizona... * Until 430 PM MST. * At 230 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. A rain gauge near the Ephraim Wash has recorded 0.63 inches in the last 15 minutes. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Nogales. This includes the following highways... Interstate 19 between mile markers 1 and 6. Route 82 between mile markers 1 and 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3140 11093 3133 11090 3133 11103 3142 11103 $$ AH
2 follow-up statements
503 WGUS75 KTWC 072230 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 330 PM MST Sat Sep 7 2019 AZC023-072330- /O.CON.KTWC.FF.W.0031.000000T0000Z-190907T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz- 330 PM MST Sat Sep 7 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR SOUTHWESTERN SANTA CRUZ COUNTY... At 326 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. Automated rain gauges in Nogales have recorded an inch of rain in the last hour and a half. The Nogales Wash in Nogales was also at bankfull at 245 PM MST, but is not on the way back down. Runoff from this rainfall can still cause Flash Flooding. Some locations that will experience flooding include... Nogales. This includes the following highways... Interstate 19 between mile markers 1 and 5. Route 82 between mile markers 1 and 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3140 11093 3133 11091 3133 11102 3140 11102 $$ AH
622 WGUS75 KTWC 072324 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 424 PM MST Sat Sep 7 2019 AZC023-072333- /O.EXP.KTWC.FF.W.0031.000000T0000Z-190907T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz- 424 PM MST Sat Sep 7 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SANTA CRUZ COUNTY WILL EXPIRE AT 430 PM MST... The heavy rain has ended. Flood waters continue to recede. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3140 11093 3133 11091 3133 11102 3140 11102 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:22 PM MST, 9 minutes earlier.
Area forecast discussion, Sep 7, 2:22 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 222 PM MST Sat Sep 7 2019 .SYNOPSIS...Increasing thunderstorm chances this weekend into early next week. Some storms will generate strong gusty winds and heavy rain. Some drying from the west will limit thunderstorms the second half of the week. As storms increase, temperatures will fall back to near or below average most of the week. && .DISCUSSION...Isolated to scattered showers and thunderstorms continued to develop early this afternoon. That said, conditions still appeared to be shaping up for an active day thunderstorm wise across southeast Arizona. Deeper moisture was in place and will interact with drier mid-level air to the west that was associated with a trough of low pressure entering California today. Ahead of this trough, a disturbance was approaching southwest Arizona early this afternoon. This feature showed up nicely in satellite water vapor imagery and was also captured rather well in the models. This disturbance along with a little more daytime heating will continue to trigger thunderstorms through at least this evening. Conditions remained favorable for some of the stronger thunderstorms to produce hail, damaging winds and locally heavy rainfall. The updated Excessive Rainfall Outlook from Weather Prediction Center(WPC) continued to show southeast Arizona in a slight risk area. Otherwise, models showed the low pressure trough entering California today tracking through the central Rockies on Sunday. Latest GFS solution showed more drier than previously forecast air spreading into Arizona in association with this trough. This looked reasonable based on the middle and upper level drying showing up in satellite water vapor imagery spreading into southwest Arizona today. This drier air would translate to a downturn in thunderstorm activity for at least tomorrow. For now, will show a slight decrease in thunderstorm chances compared to the previous forecast. However, since southern Arizona will be on the tail end of this low pressure trough the drying might be overdone in the GFS model. Thus, will keep thunderstorms in the forecast through early this coming week. In general, daytime temperatures will be dropping to near or slightly below normal readings as height and thickness values lower over the region through this coming week. && .AVIATION...Valid through 09/00Z. Scattered TSRA across much of the forecast area this evening, slowly dissipating tonight. SCT-BKN clouds 12k-18k ft MSL through the forecast period, with decreasing CIGs around TSRA. Light and variable surface winds settle WLY-NWLY during the afternoon, including the potential for gusty outflow winds around TSRA. Another round of scattered TSRA again Sunday afternoon with similar CIGS. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture has increased across southeast Arizona, allowing for more robust thunderstorm activity. Scattered thunderstorms can be anticipated each afternoon/evening beginning today through the first portion of next week. Conditions dry out by Thursday leaving just isolated precipitation that mainly hugs the higher terrain. 20-ft winds will become breezy at times during the afternoon through next Tuesday, especially across western Pima County and the Upper Gila River Valley. Expect gusty outflows around thunderstorms as well. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 7, 12:14 PM MST, 2 hours 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 1214 PM MST Sat Sep 7 2019 AZZ503-513-072000- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1214 PM MST Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 100 PM MST... At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near Parker Canyon Lake, or 19 miles southwest of Sierra Vista, moving southwest at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Parker Canyon Lake and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3150 11051 3135 11037 3133 11040 3134 11080 TIME...MOT...LOC 1914Z 052DEG 20KT 3137 11053 Cerniglia
Special weather statement, Sep 7, 12:33 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1233 PM MST Sat Sep 7 2019
AZZ508-512-072015-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1233 PM MST Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
115 PM MST...
At 1233 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Bowie, or 21 miles east of Willcox. This storm was
nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of northeastern
Cochise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3221 10929 3207 10935 3199 10946 3204 10964
3218 10976 3232 10957 3228 10941
TIME...MOT...LOC 1933Z 130DEG 0KT 3215 10949
CernigliaSpecial weather statement, Sep 7, 1:14 PM MST, 1 hour 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 114 PM MST Sat Sep 7 2019 AZZ503-507-513-072100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 114 PM MST Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 200 PM MST... At 113 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Patagonia, or 14 miles east of Nogales, moving west at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport, Patagonia Lake State Park, Kino Springs, Canelo and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3167 11094 3165 11049 3133 11049 3133 11096 TIME...MOT...LOC 2013Z 089DEG 23KT 3143 11071 Cerniglia
Special weather statement, Sep 7, 2:07 PM MST, 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 207 PM MST Sat Sep 7 2019 AZZ503-504-072145- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 207 PM MST Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 245 PM MST... At 207 PM MST, Doppler radar was tracking a strong thunderstorm near Arivaca, or 18 miles west of Tubac, moving east at 15 mph. Wind gusts up to 50 mph and pea sized hail will be possible with this storm. This storm will remain over mainly remote areas of south central Pima and north central Santa Cruz Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3157 11140 3172 11147 3180 11118 3164 11111 TIME...MOT...LOC 2107Z 254DEG 12KT 3166 11136 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Sep 7, 12:33 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Sep 7, 1:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Sep 7, 1:27 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 7, 2:07 PM MST | Special Weather Statement | TWC | Santa Cruz | 38 min |
| Sep 7, 2:23 PM MST | Flash Flood Warning | TWC | Cochise | 112 min |
| Sep 7, 2:53 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Sep 7, 3:19 PM MST | Special Weather Statement | TWC | Cochise | 26 min |
| Sep 7, 4:46 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 89 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.